Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 342, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 12, 2003, 7:45 PM EST for Columbiana County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 7:45 PM EST (00:45 UTC)
- Expired
- Nov 12, 2003, 8:45 PM EST
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Columbiana County, OH
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 4:40 PM EST | Tornado Watch | SPC | 5 hr |
| Nov 12, 7:20 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 130045
SVRPBZ
OHC029-130145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIANA COUNTY IN OHIO
* UNTIL 845 PM EST
* AT 745 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 24 MILES WEST OF SALEM...MOVING EAST AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
COLUMBIANA...
EAST PALESTINE...
LEETONIA...
LISBON...
NEW WATERFORD...
SALEM...
<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4091 8083 4090 8052 4070 8052 4072 8091
4073 8108 4090 8108What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:50 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Nov 12, 4:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION - UPDATE FOR TORNADO WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EST WED NOV 12 2003
UPDATED TO CHANGE SVR TSTM WATCH IN FOUR OHIO COUNTIES TO A TORNADO
WATCH IN EFFECT UNTIL 10 PM THIS EVENING.
STRONG/DEEEPING COLD FRONT WILL PUSH ACROSS REGION EARLY TNGT WITH
MAIN THREAT SVR BEING DAMAGING WINDS. LATEST BUFKIT RUN INDICATES
TRANSPORT WINDS BY EARLY MRNG THRU DAY IN 45-50KT RANGE...SO WIND
ADV ISSUED LATE THIS MRNG LTR MAY HAVE TO BE UPGRADED TO HIGH WIND WARNING
SPCLY NW PA AND 6 RDG CNTYS. FFA ISSUED FOR TUCKER CNTY THIS EVE DUE
TO PERSISTENT RAIN MOVING THRU OVER/AGAIN. WILL CHANGE OVER TO -SHSN
N BFR MRNG AND ELSW A MIX BY MRNG. STRONG LWR LVL WINDS THRS/THRS NGT
MAY AFFECT LES /BANDING BUT AT ANY RATE LES EXPECTED TO KICK IN LTE
DAY THRS/THRS NGT IN WNW FLOW/CAA(8H TO MINUS 10)/INCREASING
INSTABILITY/TOP INVS ABT 8-10K...FOR TIME BEING WILL
MENTION SVRL INCHES ACCMLS FOR LTE DAY THRS/THRS NGT NW PA AND THRS
NGT RDG CNTYS. THERMAL TROF EXITS FRI MRNG AS WIND RELAX GRADLY.
PCDY SKIES SAT BUT WEAK DISTURBANCE AND SOME WAA WILL KEEP CLDS ARND
SAT NGT/PORTION OF SUN. CHC POPS FOR EARLY MID WKD XNTD.
PIT 35 36 24 38 / 60 50 40 20
HLG 35 36 24 38 / 60 50 40 20
MGW 36 38 26 39 / 70 40 40 20
ZZV 35 36 25 40 / 60 40 20 20
PHD 35 36 25 40 / 60 40 20 20
FKL 33 33 22 35 / 60 70 60 40
DUJ 33 33 22 35 / 60 70 60 40
LBE 35 34 23 37 / 60 60 60 40
BTP 33 33 23 36 / 60 70 60 40
IDI 35 34 23 37 / 60 60 60 40
ODM 35 34 22 36 / 70 60 60 30
.PBZ...
MD...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONE MDZ001.
OH...TORNADO WATCH TIL 1000 PM OHZ039>041-048
TORNADO WATCH TIL 900 PM OHZ057-058-068
WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
PA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH UNTIL 1000 PM EST WEDNESDAY FOR ZONE WVZ041.
WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.Hazardous weather outlook, Nov 12, 11:49 AM EST, 7 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-1211945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY LATE AFTERNOON AND EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THERE MAY BE STRONG AND DAMAGING WINDS WITH THESE STORMS ALONG WITH DANGEROUS LIGHTNING..HAIL AND BRIEF HEAVY DOWNPOURS. TORNADOES MAY EVEN FORM. A WIND ADVISORY IS IN EFFECT TONIGHT ALSO AS WIND GUSTS TO 50MPH OR SO ARE POSSIBLE BOTH PRECEDING AND AFTER PASSAGE OF A STRONG COLD FRONT THAT WILL USHER IN MUCH COLDER WEATHER. .DAYS TWO THROUGH SEVEN... ON THURSDAY...A WIND ADVISORY WILL REMAIN IN EFFECT FOR THE AREA. WINDS CAN GUST TO 50 MPH OR SO. COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE CHESTNUT RIDGE AND LAUREL HILL BY THURSDAY LATE DAY. ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Nov 12, 1:49 PM EST, 5 hours 56 minutes before
OHZ039>041-048-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 149 PM EST WED NOV 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA COSHOCTON TUSCARAWAS
Special weather statement, Nov 12, 3:22 PM EST, 4 hours 23 minutes before
OHZ057-058-068-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EST WED NOV 12 2003 TORNADO WATCH IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... GUERNSEY MUSKINGUM NOBLE
Special weather statement, Nov 12, 4:47 PM EST, 2 hours 58 minutes before
OHZ039>041-048-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 447 PM EST WED NOV 12 2003 TORNADO WATCH IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA COSHOCTON TUSCARAWAS
Special weather statement, Nov 12, 6:32 PM EST, 1 hour 13 minutes before
OHZ039>041-048-057-058-068-130015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 632 PM EST WED NOV 12 2003 THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN COSHOCTON COUNTY. THE THUNDERSTORM WAS WEST OF CONESVILLE AND MOVING NORTHEAST ABOUT 40 MPH. BE ALERT FOR GUSTY WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR COSHOCTON...TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES UNTIL 1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR MUSKINGUM...NOBLE...AND GUERNSEY COUNTIES UNTIL 900 PM. MORE THUNDERSTORMS WERE LOCATED IN NORTH CENTRAL OHIO AND THEY WERE MOVING NORTHEAST. BE ALERT THIS EVENING...ANY THUNDERSTORMS THAT DO FORM COULD CONTAIN TORNADOES OR STRONG WINDS. STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TV AND RADIO STATIONS FOR LATER INFORMATION ON THESE STORMS.
Special weather statement, Nov 12, 7:14 PM EST, 31 minutes before
OHZ039>041-048-057-058-068-130115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 714 PM EST WED NOV 12 2003 MORE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD EAST CENTRAL...OHIO. ONE ISOLATED THUNDERSTORM WAS OVER SOUTHWEST CARROLL COUNTY. HOWEVER...MORE STORMS WERE LOCATED IN NORTH CENTRAL OHIO AND WERE MOVING EAST ABOUT 40 MPH. BE ALERT...SOME OF THESE STORMS COULD PRODUCE STRONG WINDS AND EVEN TORNADOES. CURRENTLY...THUNDERSTORMS WILL ENTER COLUMBIANA COUNTY BETWEEN 745 PM AND 800 PM THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT FOR COSHOCTON...TUSCARAWAS...CARROLL... AND COLUMBIANA COUNTIES UNTIL 1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR GUERNSEY...MUSKINGUM...AND NOBLE UNTIL 900 PM. A WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME CERTAIN WITH THESE STORMS...WARNINGS WILL BE ISSUED.
Special weather statement, Nov 12, 7:30 PM EST, 15 minutes before
OHZ049-050-059-069-WVZ001>004-PAZ007>009-013>016-020>023-029>032- 130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 730 PM EST WED NOV 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... BELMONT HARRISON JEFFERSON MONROE IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:28 PM EST | Severe Thunderstorm Warning | PBZ | Coshocton | 62 min |
| Nov 12, 7:39 PM EST | Severe Thunderstorm Warning | PBZ | Tuscarawas | 51 min |
| Nov 12, 7:54 PM EST | Severe Thunderstorm Warning | PBZ | Guernsey | 66 min |
| Nov 12, 8:01 PM EST | Severe Thunderstorm Warning | PBZ | Carroll | 59 min |
| Nov 12, 8:06 PM EST | Severe Thunderstorm Warning | PBZ | Harrison | 54 min |
| Nov 12, 8:41 PM EST | Severe Thunderstorm Warning | PBZ | Belmont | 64 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.